Colorado, 2004

Winter Storm in Colorado, January 25, 2004

January 25, 2004 · NWS BOU · 4 events in 4 counties and zones

Locally heavy snow fell across parts of the Front Range Foothills, Monument Ridge and Urban Corridor. 5 inches, 4 miles north of Franktown and 9 miles southwest of Sedalia, 8 inches, 7 miles southwest of Aurora and 6 inches at Highlands Ranch.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Locally heavy snow fell across parts of the Front Range Foothills, Monument Ridge and Urban Corridor. Storm totals included: 9 inches, 3 miles south of Indian Hills, 8.5 inches, 4 miles north of Franktown and 9 miles southwest of Sedalia, 8 inches, 7 miles southwest of Aurora and 6 inches at Highlands Ranch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 25, 11:00 AM MST, 3 hours earlier.

Area forecast discussion, Jan 25, 11:00 AM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MST SUN JAN 25 2004

.UPDATE...ISSUED WINTER WX ADVISORIES FOR THE MOUNTAINS THRU THIS
EVENING BASED ON VERY STEEP LAPSE RATES EXPECTED IN THE MOUNTAINS.
SNOW MODEL GIVES 3-6 INCHES AND EXPECT LOCAL SNOWFALL RATES UP TO 2
INCHES IN ONE HOUR NOT UNCOMMON. MARGINAL OROGRAPHICS SHOULD BE
OVERCOME WITH THE GOOD LAPSE RATES AND DECENT UPWARD FORCING WITH
THE TROF.

ACROSS THE EAST...SURFACE COLD FRONT NOW MOVING INTO SERN WYOMING
WILL MOVE SOUTHWARD THRU EASTERN CO DURING THE AFTERNOON HOURS.
THERE IS SOME INTIAL UPSLOPE FLOW AND THE AIRMASS SHOULD MOISTEN UP
SOME 1-2 HRS AFTER FROPA. WITH THE UNSTABLE AIRMASS ABOVE...EXPECT
SHSN TO BREAK OUT LATE IN THE DAY. LATEST MESOETA HAS ACCUM SNOWFALL
FROM DEN SOUTWARD ACROSS THE PALMER DIVIDE. HAVE INTRODUCED SCT POPS
AT DEN AND LIKELYS FURTHER SOUTH ACROSS ZN 41. STILL MAY HAVE
INCREASE SNOWFALL OVER DENVER AS WELL. WELL WAIT ON THAT ABIT TO
SEE HOW IT PLAYS OUT. IMAGINE...GFS FCST FROM LAST WED(DYS 5-6) WAS
RIGHT ON.

.LONG TERM...MON-TUE...MDLS CONSISTENT IN MAINTAINING INCREASING
NWLY FLO ALF ACRS CNTRL RCKYS BEHIND EXITING UPR TROF WITH 130+ KT
JET STREAM MOVING ACRS NRN RCKYS ONTO NRN GRT PLAINS.  BEST THREAT
WILL BE PSBL HI WNDS IN MTNS AND ALG ERN SLPS FM LATE MON NGT INTO
TUE.  AS SFC LO PRES FORMS IN LEE OF NRN RCKYS...GUD LEE TROFG WILL
EXTEND S INTO FCST AREA LATE MON NGT INTO TUE.  FCST SANGSTER FM
BOTH ETA AND AVN MDLS HAVE WNDS ON TUE IN WATCH/WARNING CATEGORIES.
WHILE TOO EARLY TO ISSUE HI WND WATCH WILL KEEP WNDS IN ZONES ON HI
SIDE.  MDLS CONT TO SHW MSTR ARND MTN TOP LVL SO WILL LEAVE SCT SNW
SHWRS IN MTNS THRU TUE.  GUD WARMING ALF WILL KEEP ANY ACCUMS ON LGT
SIDE.  MON WILL BE A COLD DAY DUE TO LINGERING EFFECTS OF UPR TROF
BUT STG DWNSLP CHINOOK WNDS ALG ERN SLPS ON TUE WILL WARM TEMPS TO
NR 50 DEG ON PLAINS.  WILL FAVOR THE GENERALLY COOLER GFS MOS TEMP
GUIDANCE THRU TUE.

IN EXTENDED PERIOD...WED-SAT...NWLY FLO ALF WILL PERSIST ACRS CNTRL
RCKYS.  WILL MAKE ONLY MINOR CHANGES TO CURRENT FCST ATTM.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...WINTER WX ADVISORY THRU THIS
EVENING...ZNS 31..33>34.

ENTREKIN/GARD...WFO BOULDER
Hazardous weather outlook, Jan 25, 10:44 AM MST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1044 AM MST SUN JAN 25 2004

COZ030>051-261300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1044 AM MST SUN JAN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL INCREASE ACROSS THE MOUNTAINS AND HIGH VALLEYS THIS
AFTERNOON AND CONTINUE THROUGH THIS EVENING...THEN ENDING. SNOW
ACCUMULATIONS IN THE MOUNTAINS BY LATER TONIGHT WILL BE 4 TO 9
INCHES. A MUCH COLDER AIRMASS AND SNOW SHOWERS WILL ALSO BE
DEVELOPING ACROSS EASTERN COLORADO LATER THIS AFTERNOON AND
CONTINUING THIS EVENING. ACCUMULATING SNOW IS ALSO EXPECTED ACROSS
THE PALMER DIVIDE AND ADJACENT AREAS THROUGH THIS EVENING WITH UP TO
4 INCHES OF SNOW.

A VIGOROUS UPPER LEVEL WEATHER DISTURBANCE AND ASSOCIATED COLD FRONT
WILL BE MOVING OVER THE STATE TODAY...PRODUCING THE SNOW. THE
AIRMASS WILL BE SOMEWHAT UNSTABLE THROUGH THIS EVENING...WHICH MAY
PRODUCE HEAVY SNOW AT TIMES...WITH RATES UP TO 2 INCHES OF SNOW IN
ONE HOUR. EVEN AN ISOLATED THUNDERSTORM CAN NOT BE RULED OUT. WITH
GUSTY NORTHERLY WINDS...VISIBILITIES MAY BE REDUCED TO NEAR ZERO AT
TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SURFACE WINDS ARE EXPECTED TO STRENGTHEN IN THE MOUNTAINS AND ALONG
THE EASTERN SLOPES OF THE FRONT RANGE MONDAY NIGHT INTO TUESDAY.
LOOK FOR NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO AROUND 55 MPH
MONDAY NIGHT IN AREAS ALONG AND EAST OF THE CONTINENTAL DIVIDE.
STRONGER WINDS ARE EXPECTED ON TUESDAY WITH POSSIBLE GUSTS TO AROUND
70 SPEEDS ABOVE TIMBERLINE AND ON EAST SLOPES ABOVE 9000 FEET. LOWER
FOOTHILL AREAS MAY SEE GUSTS TO AROUND 50 MPH. THE STRONG WINDS WILL
LIKELY PRODUCE BLOWING SNOW AT TIMES ON THE HIGH MOUNTAIN PASSES.

THE SURFACE STRONG WINDS WILL BE THE RESULT OF INCREASING NORTHWEST
WINDS ALOFT AND A STEEP CROSS MOUNTAIN SURFACE PRESSURE GRADIENT.

THERE WILL ALSO BE A CHANCE OF SNOW OFF AND ON IN THE MOUNTAINS
MONDAY NIGHT THROUGH SATURDAY.  ANY SNOW ACCUMULATION WILL BE
LIGHT...AND CONFINED MAINLY TO WEST AND NORTHWEST FACING SLOPES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. INTENSE
SNOWFALL REPORTS WILL BE APPRECIATED AS THE STORM MOVES ACROSS THE
STATE THIS AFTERNOON AND EVENING.

ENTREKIN/BAKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Elbert / C & E Douglas Counties Above 6000 Feet

When
January 25, 2:00 PM MST to 10:00 PM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

Winter Storm, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
January 25, 2:00 PM MST to 10:00 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Winter Storm, C & S Weld County

When
January 25, 2:00 PM MST to 10:00 PM MST
Where
C & S Weld County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Winter Storm, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
January 25, 2:00 PM MST to 10:00 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383105, 5383106, 5383107, 5383108.